A fatal case of bowel obstruction caused by non-steroidal anti-inflammatory drug enteropathy
We report the case of a 34-year-old woman who died after presenting to hospital with a 2-month history of vomiting, abdominal pain and diarrhea. Subsequent inquiries revealed that she had a history of non-steroidal anti-inflammatory drug (NSAID) abuse, and the autopsy revealed stricture formation consistent with being caused by NSAID enteropathy.
KeywordsNSAID enteropathy Autopsy Bowel obstruction Strictures NSAID abuse
We would like to thank David McCallum, Medical Illustration, Royal Victoria Hospital, Belfast for assistance with specimen photography, and Dr. James Lyness, State Pathologist, for assistance with photomicrographs.
Compliance with ethical standards
Conflict of interest
The authors declare that they have no conflict of interest.
All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards.
Not applicable as the study subject was dead.
- 3.Davies NM, Saleh JY, Skjodt NM. Detection and prevention of NSAID-induced enteropathy. Int J Pharm Pharm Sci. 2000;3:137–55.Google Scholar
- 12.Rabenstein T, Krauss N, Hahn EG, Konturek P. Wireless capsule endoscopy - beyond the frontiers of flexible gastrointestinal endoscopy. Med Sci Monit. 2002;8:128–32.Google Scholar